Prescription and OTC Drugs and Your Microbiome – New research shows it’s not just antibiotics to blame for dysbiosis

You’re probably already aware that certain antibiotics can upset your gut microbiome, i.e. the makeup of bacteria and other microorganisms in your intestines. That’s why physicians now recommend replenishing beneficial bacteria by taking probiotics during and after antibiotic treatment. What you might not know, however, is that other prescription and non-prescription medications can also affect the bacterial balance in your gut. Indeed, several common prescription medications and over-the-counter drugs could raise your risk of infection and gastrointestinal symptoms, and possible even lead to weight gain and negative effects on your emotional health.

Writing in the snappily titled journal Alimentary Pharmacology and Therapeutics, a team of researchers in America and France reveal a wealth of evidence showing that common medications can contribute to dysbiosis (an imbalance in the gut flora). The main culprits they identified were:

  • Proton pump inhibitors (PPIs) – used to treat acid reflux
  • Metformin – a medication used to treat diabetes and polycystic ovary syndrome
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) – such as aspirin, ibuprofen, and naproxen
  • Opioids – analgesics such as codeine, oxycodone, and morphine
  • Statins – such as simvastatin, used to inhibit cholesterol production
  • Antipsychotics – such as Risperidone.

How do medications affect your gut microbiome?

Before we delve into the research proper, it’s important to first define what we mean by alpha diversity and beta diversity as it relates to the microbiome. Alpha (α) diversity is the microbiota diversity at a specific site, such as in the colon or small intestine. There are various ways to measure this, including the Shannon index, Chao1 index, operational taxonomic unit (OTU) or species count or phylogenetic diversity. Beta (β) diversity is the variability between separate samples, such as between samples taken from the colon and small intestine, and describes how samples cluster together.

Different medications have different effects on alpha and beta diversity. For example, PPIs have been found to significantly lower alpha diversity in healthy volunteers, while opioids seem to increase alpha diversity. Antipsychotic medications have been seen to both increase and decrease alpha diversity, depending on who is using the medications and for how long. And, alpha diversity seems largely unaffected by metformin and NSAIDs. Aside from NSAIDs, all of the drugs just mentioned have a significant effect on beta diversity.

Specifically, PPIs, metformin, NSAIDs, opioids and antipsychotics have been associated with consistent increases in Gammaproteobacteria. This class of bacteria includes Enterobacter, Escherichia, Klebsiella, Citrobacter, Salmonella and Proteus species. PPIs have been associated with a decrease in Clostridiales species and increases in Actinomycetales, Micrococcaceae and Streptococcaceae species.

Why do alpha and beta diversity matter in the microbiome?

The unpleasant side effects of antibiotics, such as antibiotic-associated diarrhea, are pretty well known. Such symptoms are related to the decrease in beneficial bacterial populations resulting from broad-spectrum antibiotic use, which leaves the body vulnerable to infection by pathogenic organisms such as Clostridium difficile and Staphylococcus aureus. These pathogens can cause diarrhea because they have an osmotic effect, drawing water into the gut, leading to watery stools. These pathogens also increase inflammation and can cause abdominal cramping, excess gas, bloating, and pain.

As with antibiotics, metformin, antipsychotics, statins, opioids, and PPIs alter alpha diversity in the gut. These changes include alterations in the populations of pathogenic species often found in people with sepsis, especially in people who are critically ill and/or who have cancer. Increases in Enterococcus or Enterobacteriaceae (as seen with the use of PPIs) also increase susceptibility to C. difficile infection

Reduced alpha diversity is firmly associated with inflammation and disease. This includes immune-mediated diseases and conditions such as allergies, inflammatory bowel diseases, type 1 diabetes, and multiple sclerosis. A decrease in microbiome alpha diversity is also associated with colorectal cancer and metabolic disorders including obesity and type 2 diabetes. And, changes in the gut microbiome also appear to increase intestinal permeability and intestinal injury caused by NSAIDs, creating something of a double whammy when it comes to NSAID’s negative effects.

The microbiome and weight gain

One interesting finding from recent research is that medication-induced alterations in the gut microbiome may make people gain weight more easily. Weight gain is a common side effect of some antipscyhotic medications, for example, with this latest research providing a potential reason for this effect. In research in animals, olanzapine and Risperidone increased Firmicutes and reduced Bacteroidetes, with such changes in the microbiome associated with weight gain.

The take-away?

This area of research is clearly very complex and more work needs to be done to give us a fuller understanding of how various medications affect the microbiome. What we can say, though, is that it’s increasingly obvious that antibiotics are not the only commonly used medications that can upset your bacterial balance. Over-the-counter drugs used for indigestion, inflammation, and pain relief, as well as medications for treating high cholesterol, pain, depression, and psychosis can also contribute to dysbiosis, the effects of which can impact every aspect of our health and happiness.

So, if you regularly use any of the medications, it’s worth talking to your health care practitioner about concomitant use of a high quality multistrain probiotic to help replenish and maintain a beneficial balance of bacteria.

 

Reference

 

Le Bastard, Q., Al-Ghalith, G.A., Grégoire, M., et al. (2018). Systematic review: human gut dysbiosis induced by non-antibiotic prescription medications. Aliment Pharmacol Ther, 47(3):332-45. doi: 10.1111/apt.14451.